Friday, October 24, 2014

Monday, November 24, 2008 nanaless, Community Member, asks

Q: can cortisone injections affect mitral valve prolapse?

i had cortisone injections twice in 5 weeks time. i have mitral valve prolapse and the palpitations have increased drastically.

Answer This
Answers (2)
Martin Cane, M.D., Health Pro
11/28/08 5:19pm

nanaless,

 

Thanks for your question.

 

Unless cortisone is taken orally or injected directly into the bloodstream, there is little absorption of cortisone from local injections into soft tissue or joints.  However, this is still some absorption.  In diabetics, blood sugar can rise significantly and should be observed closely for a few weeks after an injection.  Up to 15 percent of females get a flushing of their face that can last for days after an injection. 

 

Though not described in the literature, it is possible that the cortisone injections may account for more palpitations from your heart condition.  Cortisone causes the release of sugar from the liver, as well as possible stimulation of the body's hormones that usually in stand-by mode, that help the body cope with stress and danger.  These hormones could cause your increased palpitations.  As I said, this is not documented, just a hypothetical explanation. 

 

In either case, this effect should dissipate over a few weeks time.

 

I hope this has been helpful.  Feel better.

 

Martin Cane, M.D.

Reply
Patricia, Community Member
7/ 7/09 10:47pm

I have had cortisone injections 3 times, most recently today.  I have mitral valve prolapse and take Toprol XL for the irregular heart beat.  Each time I have had the injections I have a problem with my heart racing and palpitating and I stay awake all night.  Gets kind of scary.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By nanaless, Community Member— Last Modified: 08/27/13, First Published: 11/24/08